Alert archive / Ohio / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 35, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 29, 2012, 11:40 AM EDT for Columbiana County, Ohio. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2012, 11:40 AM EDT (15:40 UTC)
- Expired
- May 29, 2012, 12:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
County Columbiana County, OH
The radar
The Pittsburgh radar (KPBZ), 48 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 10:27 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 3.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1123 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
662
WUUS51 KPBZ 291540
SVRPBZ
OHC029-291615-
/O.NEW.KPBZ.SV.W.0035.120529T1540Z-120529T1615Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1140 AM EDT TUE MAY 29 2012
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN COLUMBIANA COUNTY IN EAST CENTRAL OHIO...
* UNTIL 1215 PM EDT
* AT 1140 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MILLPORT...MOVING NORTHEAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SALINEVILLE... MILLPORT... LISBON...
BEAVER CREEK STATE PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WIND...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS A KILLER. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING FOR EAST CENTRAL OHIO.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.
&&
LAT...LON 4089 8054 4067 8054 4060 8086 4064 8086
4065 8089 4070 8091
TIME...MOT...LOC 1541Z 234DEG 27KT 4068 8082
$$
981 follow-up statement
412
WWUS51 KPBZ 291556
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1156 AM EDT TUE MAY 29 2012
OHC029-291615-
/O.CON.KPBZ.SV.W.0035.000000T0000Z-120529T1615Z/
COLUMBIANA OH-
1156 AM EDT TUE MAY 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT
FOR COLUMBIANA COUNTY...
AT 1153 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR LISBON...MOVING NORTHEAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SALINEVILLE... MILLPORT... LISBON...
BEAVER CREEK STATE PARK... EAST PALESTINE...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.
LAT...LON 4089 8054 4067 8054 4060 8086 4064 8086
4065 8088 4070 8091
TIME...MOT...LOC 1556Z 234DEG 27KT 4071 8071
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 10:37 AM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 29, 10:37 AM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1037 AM EDT TUE MAY 29 2012 .SYNOPSIS... A STRONG COLD FRONT WILL CROSS THE REGION TODAY, BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA. SOME OF THE STORMS COULD BECOME SEVERE. A BREAK FROM SHOWERS AND STORMS IS ANTICIPATED FOR THE MID-WEEK BEFORE A MORE ORGANIZED LOW PRESSURE SPREADS WIDESPREAD RAINFALL AND MUCH COOLER WEATHER BY THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1030AM UPDATE... SEVERE THUNDERSTORM WATCH POSTED FOR MUCH OF THE COUNTY WARNING AREA. THUNDERSTORMS ARE BECOMING MORE NUMEROUS AS THE CAP IS BREAKING. STRONG TO SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT ARE ANTICIPATED TO REACH EASTERN OHIO BY 15Z AND BY 18Z ACROSS WESTERN PA. WITH WARM AIR ADVECTION AHEAD OF THE COLD FRONT AND CLOUD COVERAGE INCREASING MAKES FOR A CHALLENGING TEMP FORECAST TODAY. HIGH TEMPS TODAY ARE CLOSEST TO THE WARMER MAV GUIDANCE, RANGING FROM THE LOWER TO MID 80S ACROSS MUCH OF THE AREA. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/... THERE IS ECMWF/GFS/NAM AGREEMENT THAT THE COLD FRONT WILL PUSH EAST OF THE AREA TONIGHT AND USHER A DRIER AND MORE SEASONABLE AIR MASS INTO THE AREA IN ITS WAKE. CONVECTION WILL MOSTLY DIMINISH THIS EVENING, WITH SCHC OF THUNDER LINGERING UNTIL 06Z AND THE FORECAST BECOMING DRY BY 12Z WED. LOWS TONIGHT ARE A MAV/MET BLEND, RANGING FROM THE UPPER 50S TO LOWER 60S ACROSS THE AREA. THERE IS SOME UNCERTAINTY ON WEDNESDAY IN REGARDS TO LINGERING SHOWERS DEVELOPING EAST OF PITTSBURGH IN THE AFTERNOON. WEAK VORT ENERGY CROSSING THE AREA IN A ZONAL MID-LEVEL FLOW MAY CONTRIBUTE TO DIURNALLY DRIVEN SHOWERS ALONG THE RIDGES. CONFIDENCE IS LOW IN THIS FEATURE CROSSING THE AREA, THUS, ONLY A SCHC OF SHOWERS ON WEDNESDAY. COLD AIR ADVECTION ALOFT WILL BE ONGOING, WITH 850MB TEMPS DECREASING TO 11-13C BY 00Z THURSDAY. DESPITE CAA, THE CORE OF THE COOLEST WILL AIR REMAIN ACROSS THE GREAT LAKES ON THURSDAY AND THUS HIGHS WILL BE AROUND 5 DEGREES ABOVE NORMAL. HIGH PRESSURE WILL CROSS THE GREAT LAKES THURSDAY NIGHT AND AID IN RADIATIONAL COOLING THAT WILL PROVIDE SEASONABLE TEMPERATURES FOR LOWS. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... HIGHLIGHTS... - SHARP COOL DOWN LATE WEEK INTO THE WEEKEND - NEEDED RAINFALL FRIDAY AND SATURDAY - WARMING TREND BACK TO SEASONAL VALUES BY SUNDAY CONFIDENCE ABOVE AVERAGE FOR THE LONG RANGE WITH GOOD AGREEMENT AMONGST THE GFS AND ECMWF OPERATIONAL MODELS AND THEIR RESPECTIVE ENSEMBLE MEANS. BOTH RIDE A CYCLONE /-3 STANDARD DEVIATIONS OFF THE GEFS/ UP THE OHIO VALLEY SPREADING WIDESPREAD RAINFALL TO THE AREA FRIDAY INTO SATURDAY. THIS PATTERN IS MORE CHARACTERISTIC IN WINTER AND SPRING THAN THE FIRST DAYS OF THE NEWLY INDOCTRINATED METEOROLOGICAL SUMMER. RAISED POPS OVER THE ENTIRE AREA FRIDAY WITH NUMBERS PUSHING 80% AS GIVEN BY THE CONSENSUS STATISTICAL GUIDANCE. GEFS PLUMES AT PITTSBURGH INDICATE AROUND AN INCH OF RAINFALL WITH THIS SYSTEM. AS THE LOW WEAKENS AS IT CONTINUES A NE TRAJECTORY INTO SRN ONTARIO...GUSTY WINDS ARE NOT FORESEEN ON THE BACKSIDE AT THIS JUNCTURE. DUE TO ABUNDANCE OF CLOUDS...LOOK FOR THE MERCURY TO STAY IN THE 60S FOR MOST LOCATIONS FRIDAY AND SATURDAY. EVEN WITH THE UPPER AIR SYSTEM EXODUS SATURDAY...A FULL LATITUDE TROF DEVELOPS FOR THE BALANCE OF THE FORECAST. CONFIDENCE IN THE OUT PERIODS /DAYS 6 AND 7/ DECREASES...BECAUSE OF WEAK IMPULSES CROSSING AND THE TIMING CHALLENGES NEARLY 200 HRS IN THE FUTURE. TEMPERATURES RETURN TO NORMAL BENCHMARKS FOR EARLY JUNE SUNDAY AND MONDAY. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... THUNDERSTORMS CONTINUE TO THRIVE IN THE MOISTURE-LADEN ENVIRONMENT ALONG AND AHEAD OF A COLD FRONT THAT EXTENDS FROM LONDON ONTARIO TO ABOUT DAYTON OHIO AS OF 10Z. THE FRONT WILL CONTINUE TO EDGE EASTWARD THROUGH THE MORNING HOURS...WITH EXTRAPOLATION GETTING TO INTO AND THROUGH EACH TERMINAL JUST AN HOUR OR TWO FASTER THAN PREVIOUSLY FORECAST. RADAR EXTRAPOLATION COMPARES FAVORABLY WITH NAM OUTPUT...SO IT WAS LARGELY USED TO TIME THE LINE OF THUNDERSTORMS THROUGH THE AREA. GUSTS/SQUALLS ARE LIKELY ALONG THE FRONT AS IT PASSES...BUT WILL BE LARGELY DEPENDENT UPON HOW COHERENT THE FRONT IS AS IT RUNS THROUGH THE AREA. AS A RESULT...STRONG WINDS WERE NOT INCLUDED IN THE TAFS AT THE MOMENT...HOWEVER THEY WILL LIKELY NEED TO BE CONSIDERED ONCE THUNDERSTORMS GET CLOSER TO ANY OF THE SITES. FRIES .OUTLOOK...TUESDAY NIGHT THROUGH SATURDAY... FRONT WILL PUSH EAST OF REGION BY TUESDAY NIGHT WITH IMPROVING CONDITIONS TO GENERAL VFR. ON WEDNESDAY SECONDARY COLD FRONT WILL CROSS REGION WITH ONLY A SLIGHT CHANCE FOR A SHOWER OR STORM WITH GENERAL VFR. VFR THURSDAY UNDER SURFACE RIDGE. LOW PRESSURE APPROACHES LATE THURSDAY NIGHT AND WILL SPREAD PRECIPITATION AND RESTRICTIONS ACROSS REGION FRIDAY INTO SATURDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, May 29, 10:46 AM EDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1046 AM EDT TUE MAY 29 2012 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-022-301500- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG- INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- 1046 AM EDT TUE MAY 29 2012 ...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THE MAIN THREATS WITH THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-WVZ023-041-301500- GARRETT-PRESTON-TUCKER- 1046 AM EDT TUE MAY 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL CROSS THE OHIO VALLEY TODAY AND BRING THE POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON INTO THE EVENING. THE MAIN THREATS WITH THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 29, 10:27 AM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1027 AM EDT TUE MAY 29 2012
OHZ069-WVZ004-012-291500-
MARSHALL WV-MONROE OH-WETZEL WV-
1027 AM EDT TUE MAY 29 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WETZEL...
SOUTHEASTERN MONROE AND SOUTHWESTERN MARSHALL COUNTIES...
AT 1026 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF FLY...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
FLY... BENWOOD... ANTIOCH...
HANNIBAL... NEW MARTINSVILLE... PORTERS FALLS...
PROCTOR... WILEYVILLE... PINE GROVE...
FAIRVIEW...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3957 8104 3957 8107 3966 8111 3980 8070
3958 8060 3954 8079 3955 8083 3959 8086
3958 8089 3960 8095 3954 8103 3954 8104Local storm report, May 29, 11:32 AM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1132 AM EDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 AM HAIL GREENVILLE 41.41N 80.38W
05/29/2012 M1.75 INCH MERCER PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1200466
JDLocal storm report, May 29, 11:38 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1138 AM EDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 AM HAIL 7 E ZELIENOPLE 40.79N 80.01W
05/29/2012 M0.50 INCH BUTLER PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1200467
JDThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 12:38 PM EDT | Special Weather Statement | PBZ | Jefferson | 67 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.